South Dakota, 2017

Hail and Damaging Winds in South Dakota, June 11, 2017

June 11, 2017 · NWS FSD · 15 events in 6 counties and zones

Thunderstorms developed in central South Dakota and moved along the corridor of South Dakota Highway 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed in central South Dakota and moved along the corridor of South Dakota Highway 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 9:19 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 10, 9:19 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1019 PM CDT Sat Jun 10 2017

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Jun 10 2017

Band of stratocumulus working into southwest Minnesota and northwest
Iowa this afternoon ahead of a front moving across the area.  This
front is expected to stall, and see a few instability showers across
northwest Iowa through the overnight. With the upper level trough
digging across the west coast tonight, expect deep southwest flow to
develop in the mid levels of the atmosphere.  Models suggest that
short wave forcing will remain well to the north of the forecast
area. As the low level jet gets going, expect the stalled surface
boundary to begin to work back to the north. Certainly an unstable
airmass south of the front, but appears to be capped.  If the
instability is able to work north of the cap, expect thunderstorms
to develop. Strongest low level jet tonight appears to be along and
east of I-29, which is somewhat concerning in terms of model
solutions and convective potential. Both the NAM and the HOP WRF are
dry tonight. Majority of other solutions suggest storms developing
in Central South Dakota between 06-08Z, and quickly developing into
a bowing MCS racing east across the plains. The pre-convective
environment suggests up to around 1000 J/kg of downdraft CAPE,
suggesting the potential for strong damaging winds. Right now, still
unsure on where the MCS would track...if it were able to get going.
NAM NEST is the farthest south of the various solutions, taking the
MCS as far south as I-90, while all the other solutions have the
southern edge of the complex along the highway 81 and highway 14
corridors. As SPC points out, steep mid-level lapse rates along with
some speed shear may allow strongest updrafts to also produce hail,
though the main concern is damaging winds. If storms were able to
develop, they would likely become increasingly likely to produce
severe weather as they move towards a stronger low-level jet.

Once the storms move out of the area on Sunday, boundary will be
left to linger across the area.  Have some lingering pops across the
east, but am not all that confident with them. Have lowered forecast
highs across the north with the expectation of a lingering cold
pool.  If storms fail to develop, will need to expand the forecasted
90s down near Sioux City northward.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM CDT Sat Jun 10 2017

Sunday Night: A stationary boundary will settle in across the area
late Sunday evening.  Generally feel that any additional convection
risks Sunday evening should be minimal as capping aloft should
prevent any surface based activity from redeveloping.  However,
after midnight, a few models are now showing a weak shortwave
lifting across the Central Plains. While the lift is rather diffuse,
this wave could enhance theta-e advection enough to produce isolated
to  scattered elevated hailers into daybreak Monday, along or south
of I-90.

Monday: The stationary front will stall over the southern CWA by
Monday morning, gradually turning into a retreating warm front later
in the day. Shortwave riding quickly moves in after daybreak Monday,
which should put a damper on any additional convection through the
day. However, there is strong potential for a narrow corridor of
increased cloud cover and cooler temperatures advecting in from the
north.  Have lowered highs, and feel they may need to be lowered
even further.

Monday Night: The large upper trough is expected to begin to lift
into the Central and Northern Rockies Monday night. With heights
rising downstream, this should dislodge and force the stalled
frontal boundary northward. Rather widespread convection should form
over the western Dakotas Monday Evening as a surface low moves into
the southwestern part of the state.  Further east, while the best
lift is focused further west, would not discount the potential for
additional elevated convection along and north of the Highway 14
corridor late Monday evening or more likely Monday night.

Tuesday-Tuesday Night: Rather solid model agreement on an advancing
surface cold front and prefrontal boundary surging eastward on
Tuesday. With shortwave pivoting around the base of the upper trough
Tuesday afternoon, strong forcing should begin to overspread the
area quickly after 21Z.  Mesoscale details, and apparent slight
capping inversion, will be key to the developmental axis of
convection, but some sort of pre-frontal trough or quasi-dry line
should develop along or east of the I-29 corridor. A very unstable
airmass is expected ahead of these boundaries, with MLCAPE pushing
3000 J/KG. Shear is a bit modest initially during storm development,
pushing only 30 knots, but may quickly ramp up by to 40 or 50 knots
by 00z as upper jet begins to nose eastward. All-in-all, 3-4 days
out this appears to be a very favorable severe weather environment,
and will need to be monitored closely. Agree with 15% SPC day 4
outlook, and this risk may grow as the event nears.

Wednesday- Friday: This upper trough slowly lifts into Southern
Canada by Wednesday with frontal boundary sweeping through the Tri-
State area by Wednesday afternoon.  Noticeably enough, low-level
temperatures cool, but not significantly. Meaning, I'd still expect
to see highs above normal (and perhaps well into the 80s) through
the end of next week. Have discounted the GFS and hedged towards the
ECMWF and WPC guidance for high temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Jun 10 2017

Thunderstorms are expected to develop in central SD late tonight,
after about 7z, then race east close to highway 14 through early
Sunday morning. This cluster of storms will have the potential to
produce strong winds, quite a bit of lightning and hail. The best
chances will be near KHON from about 830z through 1030z and near
KFSD from about 11z through 13z. KSUX should be too far south to
see any affects from this cluster of storms. Near the thunderstorm
complex MVFR ceilings will also be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Jun 10, 2:55 PM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 PM CDT Sat Jun 10 2017

SDZ038>040-052>062-112100-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms may merge into a
complex capable of 70 or greater winds and quarter size as they
approach the Interstate 29 corridor.

While timing may change, areas from Chamberlain to Huron may see
storms arrive between 3 and 6am, with storms arriving to the
Interstate 29 corridor between 8 and 10 am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 AM Sunday morning.

MNZ071-072-080-081-089-090-097-098-112100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. The primary severe weather focus will
be along the Highway 14 corridor, but the risk may extend as far
south as Interstate 90. Initially, storms may be capable of golf
ball size hail and 60 mph winds. These storms are expected to
merge into a complex capable of 70 or greater winds and quarter
size as they approach the Interstate 29 corridor and move into
southwest and western Minnesota Sunday morning.

While timing may change, the greatest risk of severe thunderstorms
will arrive between 8am and 12pm Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increasing risk for thunderstorms Sunday morning.
Isolated severe storms will be possible, with the primary risks up
to golf ball size hail and winds to 60 mph. Thunderstorm risks
will move east of the area Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7am Sunday.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
112100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
355 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across central
South Dakota after midnight, then move quickly eastward during the
pre-dawn hours of Sunday. These storms may form into a larger
thunderstorm complex   There is a considerable amount of
uncertainty as to how far south this complex could travel, with
the highest risks north of Interstate 90 and closer to Highway 14.
If this complex does travel further south, the primary risks will
be golf ball size hail and winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A thunderstorm complex will continue to travel into Minnesota
Sunday morning, and may leave an outflow boundary across the area.
While low, there is potential for an isolated strong storm to try
to redevelop late Sunday afternoon or evening.

Thunderstorms will suppress heat and humidity south of Interstate
90 Sunday and into Monday, but heat index values approaching 95
degrees may return areas along Interstate 90 on Tuesday.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Aberdeen radar (KABR), 144 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Jerauld

When
June 11, 2:25 AM CST
Where
Jerauld County, 7.38 mi NNW of Wessington Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.170, -98.650

Outbuilding destroyed.

Hail, Beadle

When
June 11, 3:05 AM CST
Where
Beadle County, 0.85 mi SE of (Hon)huron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -98.220

Hail, Beadle

When
June 11, 3:05 AM CST
Where
Beadle County, 0.69 mi N of Wolsey
Measured
1.75 in hail
Reported by
Public
Coordinates
44.410, -98.470

Via Social Media.

Thunderstorm Wind, Beadle

When
June 11, 3:15 AM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

Measured by ASOS station at Huron Regional Airport.

Thunderstorm Wind, Beadle

When
June 11, 3:20 AM CST
Where
Beadle County, 6.52 mi NNE of (Hon)huron Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
44.460, -98.160

Irrigation Center pivot point overturned.

Thunderstorm Wind, Beadle

When
June 11, 3:20 AM CST
Where
Beadle County, 7 mi NNE of Huron
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.444, -98.166

Roof torn off barn and irrigation center point overturned.

Hail, Beadle

When
June 11, 3:25 AM CST
Where
Beadle County, 4.86 mi N of (Hon)huron Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.450, -98.220

Winds of 50 mph were also reported.

Thunderstorm Wind, Sanborn

When
June 11, 3:25 AM CST
Where
Sanborn County, 5.1 mi NW of Woonsocket
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.102, -98.343

Older trees downed, as well as healthy four inch diameter branches.

Hail, Sanborn

When
June 11, 3:30 AM CST
Where
Sanborn County, 7.43 mi NE of Woonsocket
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -98.170

Thunderstorm Wind, Miner

When
June 11, 3:50 AM CST
Where
Miner County, 0.85 mi SW of Fedora
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -97.790

Numerous trees downed.

Thunderstorm Wind, Kingsbury

When
June 11, 4:07 AM CST
Where
Kingsbury County, 0.69 mi S of Lake Preston Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.360, -97.380

Four to six inch diameter branches downed.

Thunderstorm Wind, Kingsbury

When
June 11, 4:07 AM CST
Where
Kingsbury County, Lake Preston
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.370, -97.370

Six inch diameter branches were downed with the wind.

Hail, Moody

When
June 11, 5:05 AM CST
Where
Moody County, 1.49 mi E of Colman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.980, -96.790

Social media report.

Hail, Moody

When
June 11, 5:20 AM CST
Where
Moody County, 0.99 mi W of Flandreau
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -96.600

Hail, Moody

When
June 11, 5:23 AM CST
Where
Moody County, 0.99 mi W of Flandreau
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -96.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 712345, 712332, 712334, 712356, 712347, 713004, 712337, 712348, 712339, 712350, 712351, 713003, 712341, 712342, 712344.